Sodium polystyrene sulfonate/hydromorphone interaction
- 56 Downloads
An event is serious (based on the ICH definition) when the patient outcome is:
* congenital anomaly
* other medically important event
A 64-year-old man developed intestinal necrosis following co-administration of sodium polystyrene sulfonate and hydromorphone, for hyperkalaemia and pain respectively.
The man presented to the emergency department with lower abdominal pain of an unknown duration. A CT scan showed colitis and he was transferred to the ICU. He started receiving IV hydromorphone 0.5mg every 4 hours (as needed) for his increasing pain, along with vasopressors, antibiotics and non-steroidal anti inflammatory agents. On day 2 of admission, hyperkalaemia was diagnosed and he received treatment with a single-dose oral sodium polystyrene sulfonate 30g. His clinical condition started to improve on the hospital day 5, and he was discharged on day 9. However, three days following discharge,...
- Hall E, et al. Sodium polystyrene sulfonate induced intestinal necrosis; a case report. Saudi Pharmaceutical Journal 26: 771-774, No. 6, Sep 2018. Available from: URL: http://doi.org/10.1016/j.jsps.2018.04.008 - Saudi Arabia